Post-amiodarone paresthesias

Shortly after being placed on amiodarone tablets for one episode of ventricular fibrillation, an elderly patient began to experience paresthesias of the lower extremities. Even though he has been off the medication for a year, he continues to experience sensations in a socklike distribution below the knees, especially in the morning. Are these sensations likely to continue indefinitely?
—Nathan Lipton, DO, Boynton Beach, Fla.

The neuropathies associated with amiodarone are not always reversible when the drug is stopped even if it was used for only a brief time. On an equally important note, however, if indeed the episode was ventricular fibrillation (and not atrial fibrillation), the patient should be considered for automatic internal cardioverter defibrillator (AICD) implantation (if not already done) now that the amiodarone has been stopped. Most clinical trials for this kind of event show the value of AICDs with or without amiodarone use (Clin Cardiol. 2000;23:73-82).
—Peter F. Cohn, MD (120-13)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters